Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Tinnitus and AZT?
Nov 12, 2009

Hi,

I was previously on a HAART combination of d4T, 3TC and NVP for 10 months. 2 months ago the d4T was replaced with AZT and I have since developed tinnitus. I've not gone back to my doc yet or seen an ENT specialist to rule out other factors which could be the culprit (there is enough literature on the web to have one understand that tinnitus is a symptom of something else).

But what I'm curious is that previous discussions on the forum only seem to pinpoint Efavirenz as a possible culprit of tinnitus. Has there been any cases of persons developing tinnitus after starting AZT?

And generally, would it make sense that one's tinnitus has an onset after 2 months into a particular medication? Is that too long a lead time for a specific medication to be the culprit (ie: it should come on pretty quick and not 2 months later)?

Many thanks!

Response from Dr. Henry

Over the years I have observed just a small # (< 1-2% ) of patients taking AZT who developed tinnitus possible related to either the AZT or the 3TC they were taking. Since other conditions can contribute a thorough evaluation and possibly an ENT consultation is in order. Tenofovir or abacavir may be alternative options to the AZT if the evidence continues to point to the AZT as a possible cause. KH



Previous
How To Take PEP?
Next
Gallstones

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement